NSAID Toxicosis Average Cost

From 467 quotes ranging from $1,000 - 5,000

Average Cost

$3,000

First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What are NSAID Toxicosis?

Toxicity of non-steroidal anti-inflammatory drugs, also known as NSAIDs, is a common malady of many species, both animal and humanoid.  Because NSAIDs are so widely used to treat many of types of the body’s inflammatory reactions ranging from injuries to the pain or discomfort following surgeries, the effects of their use can be a cause for concern, potentially one of those concerns being death.  It is for this reason that care and caution should be exercised when NSAIDs are being used.

Though the use of NSAIDs in horses is common practice, care must be taken to not over medicate and also to be aware of an unexpected reaction to the use of the medication.

Book First Walk Free!

Symptoms of NSAID Toxicosis in Horses

NSAID toxicosis most commonly affects the digestive system, specifically the large colon.  Having said that, for those horses affected by NSAID toxicosis, you will note the following symptoms:

  • Diarrhea in the form of pipe stream, watery or cowpie formation
  • Chronic colitis
  • Fever may be present
  • Loss of appetite
  • Loss of weight
  • Lack of cooperation in exercise activities
  • Depression
  • Dehydration if diarrhea is severe enough or has persisted for a period of time

Types 

While the toxicosis caused by the use of  NSAIDs can present in any area of the equine’s body, it is most commonly noted in the intestinal system, specifically in the large colon.  Here are the most common types noted in horses:

  • Right dorsal colitis - Defined as a specific type of ulcerative inflammatory bowel dysfunction that is considered a protein-losing disease that is commonly linked to NSAID use
  • Right dorsal ulcerative colitis - This type stems from ulcerations in the right dorsal colon which allow protein to leak into the gut and eventually causes a sepsis (blood poisoning) condition with NSAID use being considered the cause

Causes of NSAID Toxicosis in Horses

NSAID use for various inflammatory conditions is considered the cause of this toxicosis.  Although it is not definitively known why the right dorsal colon seems to be the most common site for toxicity damage, the research community feels that it may be as a result of some of the chemical ingredients in the NSAID binding to the roughage which has been consumed by the equine and, because that roughage stays in the colon longer for digestive purposes, the chemical ingredients remain in contact with the colon tissue longer, being released by the fermentation process in the colon.  

The chemical content of the NSAID formulae seems to interrupt the normal production and activities of the gut bacterial processes and eventually erodes away the natural barrier in the gut that protects against infection.  An ulcer is born and, over time, provides an avenue for protein in the intestine to leak into the gut and create the sepsis (blood poisoning) condition which can be fatal to the host, whether equine or humanoid. It is important to note here, that the clinical signs noted by your veterinarian and those symptoms noted at home may take days or weeks to show up after the use or start of NSAID therapies.

Diagnosis of NSAID Toxicosis in Horses

The diagnosis of NSAID toxicosis can be difficult as the signs are basically inconclusive unless the condition is severe, however, the history of NSAID administration will be considered as the differential diagnoses are made.  Blood work will be needed to determine the levels of protein in the blood as well as albumin serum levels to assess renal involvement.  Ultrasonic imaging of the colon will also be quite helpful to determine if there are ulcerations or other abnormalities present, such as thickening of the abdominal wall or the walls of the colon.  

This is especially important as neoplasms (tumors and cancers) can also be a causative factor for the symptoms and signs noted in your equine. A physical examination by your vet will also determine if there are any ulcerations or mucosal abnormalities noted in the horse’s mouth, which are also signs of this disease condition being present.  The feces of the equine will likely be tested for the presence of bacteria, viruses, and parasites.  Once a diagnosis is determined, an effective treatment plan can be developed and implemented.

Treatment of NSAID Toxicosis in Horses

Needless to say, if your equine is suspected to have NSAID toxicosis, immediately discontinuing the use of the offending medication is the first step in treatment.  Additionally, depending on the severity of the condition, your vet will likely incorporate four areas of treatment:

  • Discontinuance of the NSAID as noted above
  • Reduce or eliminate stressful situations from the equine’s life circumstances - this might look like allowing the horse to rest from his normal work schedule, avoiding the stress of transportation, avoiding the stresses involved with dehydration or changes in management routines
  • Provide guidelines and recommendations for adjusting the diet of your horse - since the damage has occurred in the intestines, this may require reducing the amount of fibrous foods consumed by your horse
  • Using other pharmaceuticals to quiet down the acuteness of the episodes and heal any ulcerations which may have occurred - medications may be added to help heal combat any infection that may be present
  • Surgical intervention has not really been shown to be effective unless the case is quite severe and it not usually recommended unless other methods of treatment have not been successful or unless the equine is seriously ill

Recovery of NSAID Toxicosis in Horses

The recovery of your equine is directly linked to the detection of the condition at its earliest possible stage.  The earlier that NSAID toxicosis is discovered, diagnosed and treated, the better the outcome for the horse.  Since NSAIDs reduce inflammation, these drugs also reduce the ability for the body to heal and repair itself.  Any natural processes are basically being nullified by the effects of the NSAID being used.  Discontinuing the use of the NSAID at the earliest possible opportunity is vital for the success of whatever treatment is determined to be appropriate for your horse’s condition.  

Many times, because the symptoms are intermittent and the horse may appear normal between episodes, the condition is serious when it is discovered.  If the equine has suffered extensive ulcerative damage to the colon with or without the renal toxicity that can accompany this toxicosis, the prognosis is poor.  If the condition is detected and treatment begins earlier in the development of the toxicosis, the equine can be monitored by following the subsequent diarrheal episodes, retesting of the blood protein and albumin serum levels, repeated ultrasonic evaluation of the abdominal wall and right dorsal colon thickness and monitoring the weight levels, especially if weight loss was one of the initial symptoms and signs noted before treatment began.  

Changes in these clinical signs will show your vet how effective the prescribed treatment is and reveal the overall progress of the healing in your horse’s body.  It is important to note that, while the horse’s response time to the NSAID and the associated damage to the intestinal and possibly the renal systems may have been relatively short, the healing of that damage will not be as quickly achieved.  Your equine will require close observation and plenty of rest while the treatment plan is being implemented and healing is taking place.